Utah, 2008

High Wind in Utah, April 14 to 15, 2008

April 14 to 15, 2008 · NWS SLC · 7 events in 7 counties and zones

A strong cold front moved through Utah on April 15th into the 16th. Ahead of this front, high winds and areas of blowing dust developed across much of the state, making travel treacherous, particularly on east-west thoroughfares.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved through Utah on April 15th into the 16th. Ahead of this front, high winds and areas of blowing dust developed across much of the state, making travel treacherous, particularly on east-west thoroughfares.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 14, 8:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 14, 8:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
910 PM MDT MON APR 14 2008

.SYNOPSIS...A COLD PACIFIC TROUGH WILL MOVE INTO UTAH ON TUESDAY...
AND REMAIN OVER THE AREA THROUGH WEDNESDAY. A STRONG COLD FRONT WILL
ENTER NORTHWEST UTAH LATE TONIGHT...THEN SWEEP SOUTHEAST ACROSS THE
STATE TUESDAY. AN UNSEASONABLY COLD AIRMASS WILL SPREAD IN BEHIND
THE FRONT AND WILL REMAIN OVER THE AREA THROUGH WEDNESDAY.

&&

.DISCUSSION...THE COLD UPPER TROUGH CURRENTLY OVER THE PACIFIC NW
WILL MOVE EAST INTO THE NRN ROCKIES/NRN GREAT BASIN TUESDAY. THE
LEADING COLD FRONT WILL ENTER FAR NW UTAH LATE TONIGHT...THEN SWEEP
SE THROUGH ALL BUT THE 4-CORNERS REGION BY LATE TUESDAY AFTERNOON.
THE INITIAL SURGE OF THE COLD FRONT WILL COLLIDE WITH VERY DRY
LOW-LEVEL AIR AND WILL BE RUNNING WELL AHEAD OF THE UPPER LEVEL
DYNAMIC SUPPORT AND MID-LEVEL COLD AIR. THE THREAT OF PRECIP MINIMAL
AT BEST THROUGH EARLY TUESDAY. THE BEST CHANCE TO SEE MEASURABLE
PRECIP WILL COME LATER TUESDAY/TUESDAY EVENING AS THE TROUGH AND
COLDER AIR ALOFT PASS THROUGH NRN UTAH.

THE REAL STORY WITH THIS SYSTEM WILL BE THE WINDS. SOLID PRESSURE
FALLS THIS PAST AFTERNOON OVER EXTREME NW UTAH GENERATED STRONG
SOUTHERLY WINDS OVER THE WRN VALLEYS AND MOUNTAINS. WINDS WILL LEVEL
OFF THIS EVENING..THEN PICK UP AGAIN AS THE COLD FRONT BEGINS TO
PRESS SE THROUGH THE STATE. STRONG NORTHERLY WINDS WILL LIKELY
CONTINUE WELL BEHIND THE FRONT TUESDAY. THE FRONT SHOULD SLOW A BIT
AS IT MOVES AWAY FROM THE UPPER TROUGH AND ENCOUNTERS THE RATHER
WARM AIR OVER EXTREME SRN UTAH. STRONG PRE-FRONTAL WINDS WILL
DEVELOP AGAIN OVER THE EXTREME SOUTH...WITH THE TIGHTENING GRADIENT
BEHIND THE FRONT LEADING TO STRONG NORTHERLY WINDS DOWN THE WRN
VALLEYS AND IN FAVORED NE VALLEY LOCATIONS.

THE SHORTWAVE RIDGE FOR THE LATTER HALF OF THE WEEK WILL MOVE EAST
OF THE STATE AS THE NEXT COLD PACIFIC TROUGH DROPS IN OVER THE WEST
COAST STATES THIS WEEKEND. WINDY AND WARM CONDITIONS WILL RETURN
SATURDAY FOLLOWED BY ANOTHER STRONG COLD FRONT SATURDAY NIGHT OR
EARLY SUNDAY.

NO PLANS FOR ANY UPDATES TO THE AFTERNOON FORECAST PACKAGE AT THIS
TIME.

&&

.AVIATION...STRONG SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH MOST OF THE NIGHT AHEAD OF A COLD FRONT. THE FRONT WILL
ARRIVE BETWEEN BETWEEN 10-12Z...BUT THERE COULD BE A WIND SHIFT TO
THE WEST-NORTHWEST AS EARLY AS 09Z. STRONG AND GUSTY NORTHWEST WINDS
CAN BE EXPECTED BEHIND THE FRONT. VFR CONDITIONS WILL CONTINUE AHEAD
OF THE FRONT...BUT BLOWING DUST WILL OCCASIONALLY BRING VSBYS TO
LESS THAN 10SM. THERE IS A 30 PERCENT CHANCE OF CIGS NEAR
6000-7000FT AGL WITH THE COLD FRONT...WITH THESE CIGS BECOMING MORE
LIKELY LATER IN THE MORNING.

&&

.FIRE WEATHER...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT
TUESDAY DUE TO STRONG SOUTHERLY WINDS AND LOW RELATIVE HUMIDITIES
FOR FIRE WEATHER ZONES 439 AND 440 BELOW 6500 FEET IN SW UTAH. A
STRONG PACIFIC TROUGH MOVING INTO THE NRN GREAT BASIN WILL KEEP
OCCASIONAL WINDS OF 15 TO 20 MPH WITH GUSTS 25 TO 35 MPH THROUGH THE
NIGHT. WINDS WILL INCREASE AGAIN TOMORROW MORNING...WITH GUSTS UP TO
50 MPH POSSIBLE...AND CONTINUE UNTIL A COLD FRONT PASSES THROUGH
DURING THE LATE AFTERNOON THROUGH EARLY EVENING HOURS. POOR RH
RECOVERY OF LESS THAN 20 PERCENT CAN BE EXPECTED OVERNIGHT...AND RH
WILL DROP BELOW 10 PERCENT IN SOME AREAS AGAIN TOMORROW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 8 PM TUESDAY FOR UTZ019-UTZ020.

     WIND ADVISORY UNTIL 9 AM TUESDAY FOR UTZ003-UTZ005.

     WIND ADVISORY UNTIL 6 PM TUESDAY FOR UTZ015-UTZ016-UTZ518.

WY...NONE.

&&

CONGER/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Apr 14, 3:16 AM MST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 AM MDT MON APR 14 2008

UTZ001>016-019>021-517-518-WYZ021-151100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
416 AM MDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL APPROACH RECORD HIGH VALUES TODAY...WITH LOCAL
SNOW MELT CONTRIBUTING TO RISING SMALL STREAMS AND CREEKS. IN
ADDITION...SOUTH WINDS WILL INCREASE ENOUGH TO CAUSE LOCAL BLOWING
DUST...MAINLY WITHIN THE WESTERN VALLEYS OF UTAH FROM MILFORD TO
NEAR I-80. THIS WILL CREATE LOCAL HAZARDOUS DRIVING CONDITIONS
WHICH COULD LAST THROUGH TONIGHT IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP SOUTH ACROSS UTAH LATE MONDAY NIGHT
THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER FAR
NORTHERN UTAH AND SOUTHWEST WYOMING ALONG AND BEHIND THE FRONT ON
TUESDAY. A SECOND PACIFIC WEATHER DISTURBANCE COULD GENERATE
ADDITIONAL SHOWERS ALONG THE FRONT OVER SOUTHERN UTAH LATE TUESDAY
THROUGH EARLY WEDNESDAY.

HIGH PRESSURE WILL RETURN LATE IN THE WEEK. WARMER...MORE SEASONAL
TEMPERATURES WILL RETURN BY FRIDAY. THE NEXT COLD PACIFIC STORM
WILL MOVE OVER THE WEST COAST STATES DURING NEXT WEEKEND.
SHOWERS AND THUNDERSTORMS...AND LOCAL WINDY CONDITIONS...ARE
POSSIBLE AHEAD OF THIS STORM SYSTEM SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

7 high wind. Local standard time, as filed.

High Wind, Wasatch Mountains South of I-80

When
April 14, 10:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

The Cardiff Peak sensor, located at an elevation of 10,059 feet MSL, recorded a maximum wind gust of 77 mph.

High Wind, Glen Canyon Recreation Area/Lake Powell

When
April 15, 4:30 PM MST
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Bullfrog Marina sensor recorded a maximum wind gust of 61 mph.

High Wind, Salt Lake and Tooele Valleys

When
April 15, 8:30 PM MST to 9:30 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Several sensors in Tooele valley had strong wind gusts, the strongest of which was a 72 mph gust at Vernon Hill. Other wind gusts included 65 mph at South Mountain and 61 mph at Stockton Bar.

High Wind, Wasatch Mountains I-80 North

When
April 15, 9:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet

The Snowbasin Straw Top sensor, located at 8,999 feet elevation, recorded a maximum wind gust of 93 mph. In addition, the Snowbasin Wildcat sensor, located at 7,703 feet elevation, gusted to 91 mph.

High Wind, Sanpete/Sevier Valleys

When
April 15, 9:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Richfield airport sensor recorded a wind gust of 58 mph.

High Wind, Central Mountains

When
April 15, 9:08 PM MST
Where
Central Mountains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

The Signal Peak RAWS had a maximum wind gust of 82 mph.

High Wind, Great Salt Lake Desert and Mountains

When
April 15, 9:30 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The Hat Island sensor recorded a maximum wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96253, 96287, 96273, 96257, 96262, 96269, 96286.